Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 98, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 17, 2001, 2:40 PM CDT for McDonough County, Warren County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 2:40 PM CDT (19:40 UTC)
- Expired
- Jul 17, 2001, 3:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McDonough County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:54 PM CDT | Hail 0.75 | Macomb, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 171941 SVRMLI ILC109-187-172030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS WARREN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 330 PM CDT * AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM WITH LARGE HAIL OVER YOUNSTOWN...OR 13 MILES NORTH OF MACOMB...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... WALNUT GROVE BY 245 PM CDT. SCOTTSBURG BY 300 PM CDT. BUSHNELL BY 305 PM CDT. MACOMB MUNICIPAL AIRPORT BY 310 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4075 9051 4073 9075 4031 9072 4034 9040 NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 210 PM CDT TUE JUL 17 2001 PCPN CHCS AND HEAT/HUMIDITY (NEED FOR HEADLINES)...REMAIN PRIMARY FCST CONCERNS. NEAR TERM (TONIGHT)... WILL BE USING BLEND OF CONCEPTUAL MODELS AND NOWCASTING TOOLS IN HANDLING CONVECTION. VISIBLE SATELLITE AND SURFACE OBS INDICATE OUTFLOW BOUNDARY EXTENDING ALONG A LINE FROM NEAR IOWA CITY TO JUST SOUTH OF THE QUAD CITIES TO SOUTH OF PRINCETON. BOUNDARY ALSO SHOWS UP NICELY IN THE 30 MIN IDOT DATA INTO AWIPS. CONVECTION CONTINUES TO DEVELOP AND STRENGTHEN ALONG AND SOUTH OF BOUNDARY...AND SEVERE TSTM WATCH HAS JUST BEEN ISSUED FOR AREAS ALONG AND SOUTH OF I-80 UNTIL 7 PM. WEAK SHORTWAVE NEAR MASON CITY ALSO AIDING CONVECTION...AND IS PROGGED TO DIVE E/SE THIS EVENING. WITH HIGH WET BULB ZERO HEIGHTS (AROUND 13,000 FEET)...PRIMARY THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN WITH PW/S OVER 1.5 INCHES...WITH HAIL TO OVER 1 INCH A THREAT WITH ANY SUPERCELLS AS EVIDENCE BY THE POWESHIEK COUNTY STORM (VIL OVER 80 WITH GOLFBALL HAIL). CONVECTION EXPECTED TO DIMINISH GRADUALLY WITH LOSS OF HEATING. ATTENTION THEN TURNS TO OUR NORTHWEST. SHORTWAVE INTO SOUTHERN SOUTH DAKOTA FASTER THAN ADVERTISED BY MODELS. CONVECTION CONTINUES TO EXPAND AHEAD OF THIS FEATURE OVER SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA IN AREA PINPOINTED BY SHORT PROGRAM. 18Z SFC/MSAS ANALYSIS SHOWS TWO DISTINCT SFC BOUNDARIES...ONE ALONG THE MINNESOTA/IOWA BORDER AND THE OTHER AFFORMENTIONED BISECTING CWA. BEST WARM ADVECTION AND LLJ FOCUS ON POTENTIAL FOR MCS ALONG MINNESOTA/IOWA BORDER...PROPAGATING A BIT FURTHER S/E THAN THIS MORNING...WHICH WOULD PUT NORTHERN HALF MOST AT RISK FOR SOMETHING SNEAKING IN. WILL HAVE HIGHEST POPS (CHC) NORTH TO ACCOUNT FOR THIS OVERNIGHT. WEDNESDAY-THURSDAY... MODELS INDICATE BREAKABLE CAP WITH H7 TEMPS PROGGED BETWEEN 10-12C. CONVECTIVE DEVELOPMENT HINGES ON PLACEMENT OF VORT MAXES EJECTING FROM SOUTHWEST MONSOONAL FLOW AROUND PERIPHERY OF UPPER RIDGE AND POSSIBLE OUTFLOW BOUNDARIES...BOTH OF WHICH ARE NEVER HANDLED WELL WITH MODELS. AS RESULT...WITH ABUNDANT MOISTURE AND INSTABILITY KEPT CHANCE POPS GOING IN ALL ZONES. 12Z ETA DEVELOPS MCV FROM CONVECTION OVER WESTERN MINNESOTA AND PROPAGATES IT E/SE INTO SOUTHERN WISCONSIN AND NORTHEAST ILLINOIS WED AFTN. AVN MEANWHILE...INDICATES VORT MAX OVER SOUTHERN NEW MEXICO WILL LIFT N/NE INTO THE PLAINS WED MORNING THEN EAST ACROSS IOWA DURING THE AFTERNOON...AND WITH FRONT NEARBY...WOULD SUGGEST GREATER THREAT OF PCPN. GIVEN TRACK HISTORY AND PROXIMITY OF VORT MAXES THIS AFTERNOON...BELIEVE AVN MAY BE MORE REALISTIC. IF THIS PANS OUT...COULD BE BUSY AGAIN WED AFTN WITH AMPLE INSTABILITY TO SUPPORT SEVERE TSTMS CONTAINING DAMAGING WIND AND LARGE HAIL. HEAT AND NEED FOR ADVISORY SECOND CONCERN. MODELS INDICATE DEWPTS IN THE MID TO UPPER 70S...WITH MAXES IN THE LOWER 90S SOUTH. THIS WILL PUT SOME AREAS CLOSE TO HEAT ADVISORY CRITERIA. WILD CARD IS WITH CONVECTIVE DEVELOPMENT AND DEBRIS CLOUDINESS...AND IMPACTS ON TEMPS. WITH UNCERTAINTIES...WILL HOLD OFF AND LET MID CREW RE-EVALUATE. EXTENDED (FRI-TUE)... HARD TO REMOVE POPS ON ANY ONE DAY WITH SUCH A JUICY AND UNSTABLE AIRMASS HOLDING IN PLACE...AND FRONTAL ZONE NEARBY...GIVEN MODELS INABILITY TO RESOLVE MESOSCALE FEATURES THAT FAR OUT. SO...WILL CONTINUE WITH CHCS FOR SHOWERS/THUNDERSTORMS EACH DAY. EXTENDED WILL CERTAINLY LOOK OMINOUS...BUT REALITY IS THERE WILL BE A LOT OF DRY TIME. OTHERWISE...TYPICAL SUMMERTIME REGIME WITH HAZY...HOT...HUMID CONDITIONS. .DVN... IA...NONE. IL...NONE. MO...NONE. MCCLURE
In the hours before
Special weather statement, Jul 17, 10:50 AM CDT, 3 hours 50 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1050 AM CDT TUE JUL 17 2001 ...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...SOME SEVERE... LOTS OF MOISTURE IS POOLING ACROSS CENTRAL AND EASTERN IOWA INTO NORTHWESTERN ILLINOIS AND COMBINED WITH AFTERNOON HEATING WILL MAKE FOR VERY UNSTABLE CONDITIONS. IN ADDITION...A WEAK WARM FRONT IS PROVIDING A FOCUS FOR A FEW THUNDERSTORMS IN THE WATERLOO AREA LATE THIS MORNING. THESE STORMS MAY INTENSIFY THIS AFTERNOON AND MOVE SOUTHEAST ACROSS THE REGION. STRONG WINDS OF 60 MPH OR MORE MAY OCCUR WITH THE STRONGEST STORMS WITH HAIL UP TO QUARTER SIZED OR AN INCH IN DIAMETER A SECONDARY THREAT. MORE STORMS MAY DEVELOP IN NORTHWESTERN IOWA LATE THIS AFTERNOON AND EARLY EVENING AND COULD AFFECT THE AREA LATER THIS EVENING WITH AGAIN THE POSSIBILITY OF ANOTHER ROUND OF SEVERE WEATHER. AT THIS TIME... THE GREATEST THREAT OF SEVERE WEATHER TODAY WILL BE ALONG AND NORTH OF HIGHWAY 34 AND SOUTH OF HIGHWAY 20. FOR THE STORMS TONIGHT...SEVERE WEATHER MAY OCCUR ANYWHERE OVER THE AREA. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN TONIGHT. LOCAL OFFICIALS AND SPOTTERS SHOULD MONITOR CONDITIONS FOR FURTHER UPDATES AND THE DEVELOPMENT OF SEVERE WEATHER. PLEASE FORWARD ANY REPORTS OF SEVERE OR NEAR SEVERE6 WEATHER TO NWS QUAD CITIES...THE INFORMATION IS VERY MUCH APPRECIATED. NICHOLS
Special weather statement, Jul 17, 2:14 PM CDT, 26 minutes before
IAZ063-064-067-068-076>078-087>089-098-099-ILZ015-016-024>026-034- 035-MOZ009-010-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 214 PM CDT TUE JUL 17 2001 ...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 564...IN EFFECT UNTIL 700 PM CDT THIS EVENING... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CLARK AND SCOTLAND. IN IOWA: DES MOINES...HENRY...IOWA...JEFFERSON...JOHNSON...KEOKUK... LEE...LOUISA...MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON. IN ILLINOIS: HANCOCK...HENDERSON...HENRY...MCDONOUGH...MERCER...ROCK ISLAND AND WARREN. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO... BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...COLUMBUS JUNCTION... DAVENPORT...EAST MOLINE...FAIRFIELD...FORT MADISON...IOWA CITY... KAHOKA...KEOKUK...KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS... MOLINE...MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK ISLAND...SIGOURNEY...WAPELLO AND WASHINGTON. THE AIR OVER SOUTHEAST IOWA...WESTERN ILLINOIS...AND NORTHEAST MISSOURI IS HIGHLY UNSTABLE. THUNDERSTORMS ARE RAPIDLY DEVELOPING NEAR A WEAK SURFACE FRONT EXTENDING ALONG THE SOUTHERN IOWA BORDER EAST INTO CENTRAL ILLINOIS. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AND MOVE SOUTHEAST THROUGHOUT THE AFTERNOON AND EARLY EVENING. IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SH9OULD BE PREPARED FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING. LRE
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.